June  2012, 1(1): 171-194. doi: 10.3934/eect.2012.1.171

On well-posedness of incompressible two-phase flows with phase transitions: The case of equal densities

1. 

Institut für Mathematik, Martin-Luther-Universität Halle-Wittenberg, D-60120 Halle, Germany

2. 

Department of Mathematics and Research Institute of Science and Engineering, JST CREST, Waseda University, Ohkubo 3-4-1, Shinjuku-ku, Tokyo 169-8555, Japan

3. 

Department of Mathematics, Shizuoka University, Shizuoka 422-8529, Japan

4. 

Department of Mathematics, Vanderbilt University, Nashville, TN 37240

Received  September 2011 Revised  November 2011 Published  March 2012

The basic model for incompressible two-phase flows with phase transitions is derived from basic principles and shown to be thermodynamically consistent in the sense that the total energy is conserved and the total entropy is nondecreasing. The local well-posedness of such problems is proved by means of the technique of maximal $L_p$-regularity in the case of equal densities. This way we obtain a local semiflow on a well-defined nonlinear state manifold. The equilibria of the system in absence of external forces are identified and it is shown that the negative total entropy is a strict Ljapunov functional for the system. If a solution does not develop singularities, it is proved that it exists globally in time, its orbit is relatively compact, and its limit set is nonempty and contained in the set of equilibria.
Citation: Jan Prüss, Yoshihiro Shibata, Senjo Shimizu, Gieri Simonett. On well-posedness of incompressible two-phase flows with phase transitions: The case of equal densities. Evolution Equations and Control Theory, 2012, 1 (1) : 171-194. doi: 10.3934/eect.2012.1.171
References:
[1]

D. Bothe, J. Prüss, $L_p$-theory for a class of non-Newtonian fluids, SIAM J. Math. Anal., 39 (2007), 379-421. doi: 10.1137/060663635.

[2]

D. M. Anderson, P. Cermelli, E. Fried, M. E. Gurtin and G. B. McFadden, General dynamical sharp-interface conditions for phase transformations in viscous heat-conducting fluids, J. Fluid Mech., 581 (2007), 323-370. doi: 10.1017/S0022112007005587.

[3]

E. DiBenedetto and A. Friedman, Conduction-convection problems with change of phase, J. Differential Equations, 62 (1986), 129-185.

[4]

E. DiBenedetto and M. O'Leary, Three-dimensional conduction-convection problems with change of phase, Arch. Rational Mech. Anal., 123 (1993), 99-116. doi: 10.1007/BF00695273.

[5]

R. Denk, M. Hieber and J. Prüss, "$\mathcal R$-boundedness, Fourier Multipliers, and Problems of Elliptic and Parabolic Type," AMS Memoirs, 788, Providence, R.I., 2003.

[6]

R. Denk, M. Hieber and J. Prüss, Optimal $L^ p$-$L^ q$-estimates for parabolic boundary value problems with inhomogeneous data, Math. Z., 257 (2007), 193-224. doi: 10.1007/s00209-007-0120-9.

[7]

K.-H. Hoffmann and V. N. Starovoitov, The Stefan problem with surface tension and convection in Stokes fluid, Adv. Math. Sci. Appl., 8 (1998), 173-183.

[8]

K.-H. Hoffmann and V. N. Starovoitov, Phase transitions of liquid-liquid type with convection, Adv. Math. Sci. Appl., 8 (1998), 185-198.

[9]

M. Ishii, "Thermo-Fluid Dynamics of Two-Phase Flow," Collection de la Direction des Etudes et Recherches d'Electricte de France, Paris, 1975.

[10]

M. Ishii and H. Takashi, "Thermo-Fluid Dynamics of Two-Phase Flow," Springer, New York, 2006.

[11]

M. Köhne, J. Prüss and M. Wilke, Qualitative behaviour of solutions for the two-phase Navier-Stokes equations with surface tension,, Math. Annalen, (). 

[12]

Y. Kusaka, On a limit problem of the Stefan problem with surface tension in a viscous incompressible fluid flow, Adv. Math. Sci. Appl., 12 (2002), 665-683.

[13]

Y. Kusaka and A. Tani, On the classical solvability of the Stefan problem in a viscous incompressible fluid flow, SIAM J. Math. Anal., 30 (1999), 584-602 (electronic). doi: 10.1137/S0036141098334936.

[14]

Y. Kusaka and A. Tani, Classical solvability of the two-phase Stefan problem in a viscous incompressible fluid flow, Math. Models Methods Appl. Sci., 12 (2002), 365-391. doi: 10.1142/S0218202502001696.

[15]

M. Meyries and R. Schnaubelt, Maximal regularity with temporal weights for parabolic problems with inhomogeneous boundary conditions,, Math. Nachr., (). 

[16]

J. Prüss, Maximal regularity for evolution equations in $L_p$-spacess, Conf. Sem. Mat. Univ. Bari, 285 (2003), 1-39.

[17]

J. Prüss and S. Shimizu, Incompressible two-phase flows with phase transition: Non-equal densities,, submitted., (). 

[18]

J. Prüss and G. Simonett, Maximal regularity for evolution equations in weighted $L_p$-spaces, Archiv Math., 82 (2004), 415-431.

[19]

J. Prüss and G. Simonett, Stability of equilibria for the Stefan problem with surface tension, SIAM J. Math. Anal., 40 (2008), 675-698. doi: 10.1137/070700632.

[20]

J. Prüss and G. Simonett, On the two-phase Navier-Stokes equations with surface tension, Interfaces & Free Bound, 12 (2010), 311-345.

[21]

J. Prüss and G. Simonett, Analytic solutions for the two-phase Navier-Stokes equations with surface tension, Progr. Nonlin. Diff. Eqns. Appl., 80 (2011), 507-540.

[22]

J. Prüss, G. Simonett and R. Zacher, Qualitative behavior of solutions for thermodynamically consistent Stefan problems with surface tension,, \arXiv{1101.3763}, (). 

[23]

Y. Shibata and S. Shimizu, Resolvent estimates and maximal regularity of the interface problem for the Stokes system in a bounded domain, preprint, 2009.

[24]

N. Tanaka, Two-phase free boundary problem for viscous incompressible thermo-capillary convection, Japan J. Mech., 21 (1995), 1-41.

[25]

H. Triebel, "Theory of Function Spaces II," Birkhäuser Verlag, Basel, 1992.

show all references

References:
[1]

D. Bothe, J. Prüss, $L_p$-theory for a class of non-Newtonian fluids, SIAM J. Math. Anal., 39 (2007), 379-421. doi: 10.1137/060663635.

[2]

D. M. Anderson, P. Cermelli, E. Fried, M. E. Gurtin and G. B. McFadden, General dynamical sharp-interface conditions for phase transformations in viscous heat-conducting fluids, J. Fluid Mech., 581 (2007), 323-370. doi: 10.1017/S0022112007005587.

[3]

E. DiBenedetto and A. Friedman, Conduction-convection problems with change of phase, J. Differential Equations, 62 (1986), 129-185.

[4]

E. DiBenedetto and M. O'Leary, Three-dimensional conduction-convection problems with change of phase, Arch. Rational Mech. Anal., 123 (1993), 99-116. doi: 10.1007/BF00695273.

[5]

R. Denk, M. Hieber and J. Prüss, "$\mathcal R$-boundedness, Fourier Multipliers, and Problems of Elliptic and Parabolic Type," AMS Memoirs, 788, Providence, R.I., 2003.

[6]

R. Denk, M. Hieber and J. Prüss, Optimal $L^ p$-$L^ q$-estimates for parabolic boundary value problems with inhomogeneous data, Math. Z., 257 (2007), 193-224. doi: 10.1007/s00209-007-0120-9.

[7]

K.-H. Hoffmann and V. N. Starovoitov, The Stefan problem with surface tension and convection in Stokes fluid, Adv. Math. Sci. Appl., 8 (1998), 173-183.

[8]

K.-H. Hoffmann and V. N. Starovoitov, Phase transitions of liquid-liquid type with convection, Adv. Math. Sci. Appl., 8 (1998), 185-198.

[9]

M. Ishii, "Thermo-Fluid Dynamics of Two-Phase Flow," Collection de la Direction des Etudes et Recherches d'Electricte de France, Paris, 1975.

[10]

M. Ishii and H. Takashi, "Thermo-Fluid Dynamics of Two-Phase Flow," Springer, New York, 2006.

[11]

M. Köhne, J. Prüss and M. Wilke, Qualitative behaviour of solutions for the two-phase Navier-Stokes equations with surface tension,, Math. Annalen, (). 

[12]

Y. Kusaka, On a limit problem of the Stefan problem with surface tension in a viscous incompressible fluid flow, Adv. Math. Sci. Appl., 12 (2002), 665-683.

[13]

Y. Kusaka and A. Tani, On the classical solvability of the Stefan problem in a viscous incompressible fluid flow, SIAM J. Math. Anal., 30 (1999), 584-602 (electronic). doi: 10.1137/S0036141098334936.

[14]

Y. Kusaka and A. Tani, Classical solvability of the two-phase Stefan problem in a viscous incompressible fluid flow, Math. Models Methods Appl. Sci., 12 (2002), 365-391. doi: 10.1142/S0218202502001696.

[15]

M. Meyries and R. Schnaubelt, Maximal regularity with temporal weights for parabolic problems with inhomogeneous boundary conditions,, Math. Nachr., (). 

[16]

J. Prüss, Maximal regularity for evolution equations in $L_p$-spacess, Conf. Sem. Mat. Univ. Bari, 285 (2003), 1-39.

[17]

J. Prüss and S. Shimizu, Incompressible two-phase flows with phase transition: Non-equal densities,, submitted., (). 

[18]

J. Prüss and G. Simonett, Maximal regularity for evolution equations in weighted $L_p$-spaces, Archiv Math., 82 (2004), 415-431.

[19]

J. Prüss and G. Simonett, Stability of equilibria for the Stefan problem with surface tension, SIAM J. Math. Anal., 40 (2008), 675-698. doi: 10.1137/070700632.

[20]

J. Prüss and G. Simonett, On the two-phase Navier-Stokes equations with surface tension, Interfaces & Free Bound, 12 (2010), 311-345.

[21]

J. Prüss and G. Simonett, Analytic solutions for the two-phase Navier-Stokes equations with surface tension, Progr. Nonlin. Diff. Eqns. Appl., 80 (2011), 507-540.

[22]

J. Prüss, G. Simonett and R. Zacher, Qualitative behavior of solutions for thermodynamically consistent Stefan problems with surface tension,, \arXiv{1101.3763}, (). 

[23]

Y. Shibata and S. Shimizu, Resolvent estimates and maximal regularity of the interface problem for the Stokes system in a bounded domain, preprint, 2009.

[24]

N. Tanaka, Two-phase free boundary problem for viscous incompressible thermo-capillary convection, Japan J. Mech., 21 (1995), 1-41.

[25]

H. Triebel, "Theory of Function Spaces II," Birkhäuser Verlag, Basel, 1992.

[1]

Changyan Li, Hui Li. Well-posedness of the two-phase flow problem in incompressible MHD. Discrete and Continuous Dynamical Systems, 2021, 41 (12) : 5609-5632. doi: 10.3934/dcds.2021090

[2]

José Luiz Boldrini, Luís H. de Miranda, Gabriela Planas. On singular Navier-Stokes equations and irreversible phase transitions. Communications on Pure and Applied Analysis, 2012, 11 (5) : 2055-2078. doi: 10.3934/cpaa.2012.11.2055

[3]

Yoshihiro Shibata. Local well-posedness of free surface problems for the Navier-Stokes equations in a general domain. Discrete and Continuous Dynamical Systems - S, 2016, 9 (1) : 315-342. doi: 10.3934/dcdss.2016.9.315

[4]

Daoyuan Fang, Ruizhao Zi. On the well-posedness of inhomogeneous hyperdissipative Navier-Stokes equations. Discrete and Continuous Dynamical Systems, 2013, 33 (8) : 3517-3541. doi: 10.3934/dcds.2013.33.3517

[5]

Reinhard Racke, Jürgen Saal. Hyperbolic Navier-Stokes equations I: Local well-posedness. Evolution Equations and Control Theory, 2012, 1 (1) : 195-215. doi: 10.3934/eect.2012.1.195

[6]

Matthias Hieber, Sylvie Monniaux. Well-posedness results for the Navier-Stokes equations in the rotational framework. Discrete and Continuous Dynamical Systems, 2013, 33 (11&12) : 5143-5151. doi: 10.3934/dcds.2013.33.5143

[7]

K. Domelevo. Well-posedness of a kinetic model of dispersed two-phase flow with point-particles and stability of travelling waves. Discrete and Continuous Dynamical Systems - B, 2002, 2 (4) : 591-607. doi: 10.3934/dcdsb.2002.2.591

[8]

Pavel Krejčí, Elisabetta Rocca. Well-posedness of an extended model for water-ice phase transitions. Discrete and Continuous Dynamical Systems - S, 2013, 6 (2) : 439-460. doi: 10.3934/dcdss.2013.6.439

[9]

Quanrong Li, Shijin Ding. Global well-posedness of the Navier-Stokes equations with Navier-slip boundary conditions in a strip domain. Communications on Pure and Applied Analysis, 2021, 20 (10) : 3561-3581. doi: 10.3934/cpaa.2021121

[10]

Haibo Cui, Qunyi Bie, Zheng-An Yao. Well-posedness in critical spaces for a multi-dimensional compressible viscous liquid-gas two-phase flow model. Discrete and Continuous Dynamical Systems - B, 2018, 23 (4) : 1395-1410. doi: 10.3934/dcdsb.2018156

[11]

Maxim A. Olshanskii, Leo G. Rebholz, Abner J. Salgado. On well-posedness of a velocity-vorticity formulation of the stationary Navier-Stokes equations with no-slip boundary conditions. Discrete and Continuous Dynamical Systems, 2018, 38 (7) : 3459-3477. doi: 10.3934/dcds.2018148

[12]

Xiaopeng Zhao, Yong Zhou. Well-posedness and decay of solutions to 3D generalized Navier-Stokes equations. Discrete and Continuous Dynamical Systems - B, 2021, 26 (2) : 795-813. doi: 10.3934/dcdsb.2020142

[13]

Bin Han, Changhua Wei. Global well-posedness for inhomogeneous Navier-Stokes equations with logarithmical hyper-dissipation. Discrete and Continuous Dynamical Systems, 2016, 36 (12) : 6921-6941. doi: 10.3934/dcds.2016101

[14]

Daniel Coutand, J. Peirce, Steve Shkoller. Global well-posedness of weak solutions for the Lagrangian averaged Navier-Stokes equations on bounded domains. Communications on Pure and Applied Analysis, 2002, 1 (1) : 35-50. doi: 10.3934/cpaa.2002.1.35

[15]

Keyan Wang, Yao Xiao. Local well-posedness for Navier-Stokes equations with a class of ill-prepared initial data. Discrete and Continuous Dynamical Systems, 2020, 40 (5) : 2987-3011. doi: 10.3934/dcds.2020158

[16]

Weimin Peng, Yi Zhou. Global well-posedness of axisymmetric Navier-Stokes equations with one slow variable. Discrete and Continuous Dynamical Systems, 2016, 36 (7) : 3845-3856. doi: 10.3934/dcds.2016.36.3845

[17]

Giovanna Bonfanti, Fabio Luterotti. A well-posedness result for irreversible phase transitions with a nonlinear heat flux law. Discrete and Continuous Dynamical Systems - S, 2013, 6 (2) : 331-351. doi: 10.3934/dcdss.2013.6.331

[18]

Jingjing Zhang, Ting Zhang. Local well-posedness of perturbed Navier-Stokes system around Landau solutions. Electronic Research Archive, 2021, 29 (4) : 2719-2739. doi: 10.3934/era.2021010

[19]

Chao Deng, Xiaohua Yao. Well-posedness and ill-posedness for the 3D generalized Navier-Stokes equations in $\dot{F}^{-\alpha,r}_{\frac{3}{\alpha-1}}$. Discrete and Continuous Dynamical Systems, 2014, 34 (2) : 437-459. doi: 10.3934/dcds.2014.34.437

[20]

Helmut Abels, Andreas Marquardt. On a linearized Mullins-Sekerka/Stokes system for two-phase flows. Discrete and Continuous Dynamical Systems - S, 2021, 14 (11) : 3973-3987. doi: 10.3934/dcdss.2020467

2020 Impact Factor: 1.081

Metrics

  • PDF downloads (42)
  • HTML views (0)
  • Cited by (18)

[Back to Top]